Colorado, 2025High Wind in Colorado, July 29, 2025
July 29, 2025 · NWS GJT · 1 event in 1 county or zone
Moisture was slowly increasing around an area of high pressure to our west, allowing for diurnal showers and storms to form over the high terrain and drift into some lower valleys. Some of these decaying showers produced strong outflow wind gusts even with no lightning present over Rangely Airport with a gust to 58 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture was slowly increasing around an area of high pressure to our west, allowing for diurnal showers and storms to form over the high terrain and drift into some lower valleys. Some of these decaying showers produced strong outflow wind gusts even with no lightning present over Rangely Airport with a gust to 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 2:39 PM MST, 51 minutes earlier. Its key messages:
- Showers and thunderstorms on terrain will continue to produce gusty outflow winds, favoring areas closer to the Continental Divide Wednesday.
- Hot and dry conditions persist across the lower elevations through most of the forecast period, with localized critical fire weather returning Thursday.
- Smoke and haze from regional wildfires will remain visible through the period.
Area forecast discussion, Jul 29, 2:39 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
339 PM MDT Tue Jul 29 2025
.KEY MESSAGES...
- Showers and thunderstorms on terrain will continue to produce
gusty outflow winds, favoring areas closer to the Continental
Divide Wednesday.
- Hot and dry conditions persist across the lower elevations
through most of the forecast period, with localized critical
fire weather returning Thursday.
- Smoke and haze from regional wildfires will remain visible
through the period.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 328 PM MDT Tue Jul 29 2025
Monsoon moisture is streaming north, skirting our eastern counties
this afternoon. Dry slotting in the lower atmosphere over the Four
Corners has produced a steep moisture gradient along the UT/CO state
line. This allowed for ample sunshine this morning to ramp up
convective initiation on area terrain features. Closer to the
Divide, where the richer monsoonal plume is concentrated, dense
cloud cover has limited some of the convection. The synoptic pattern
remains unchanged Wednesday, thereby keeping the hot, dry air mass
along the state line, with moisture continuing to stream north over
the Continental Divide. This will find us under another round of
terrain based thunderstorms and showers Wednesday afternoon.
Ensemble PWAT's are less than 60 percent of climatology in eastern
Utah, while barely reaching 100 percent of normal near our side of
the Continental Divide. This doesn't inspire confidence in shower
production. There will be remnant moisture to work with, but dry
boundary layers are expected to chew up rainfall rates. High res
guidance is pretty anemic for showers tomorrow afternoon, with the
best chances closer to the Divide, dropping off near zero at the
Utah line. The Abajos and La Sals, having received some rainfall
this afternoon will keep non zero chances for showers. The jet
streak nested in the base of the upper level trough over SOCAL
continues to duel with the monsoonal plume Wednesday night.
Ensembles suggest moisture will increase across the Four Corners,
despite dry air intruding from the west. Temperatures will hover
around normal for the mountain towns, but the low deserts ramp up
above climatology Wednesday thanks to the abundant sun and
negligible cloud cover.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 328 PM MDT Tue Jul 29 2025
The center of high pressure will be in the process of shifting west
on Thursday, with the associated ridge stretching north through the
Intermountain West. This shifting of the high will disrupt the
already weak moisture tap from Mexico, cutting eastern Utah and
western Colorado off. However, enough moisture will remain trapped
near the surface to fuel afternoon showers and thunderstorms over
the higher terrain into the weekend, but with decreasing coverage
daily. Thursday will see the best coverage, with activity starting
over the higher terrain and then moving out over adjacent valleys.
This day will also see the highest probability of localized heavy
rain, although gusty outflow winds and lightning remain the primary
concerns. As the high establishes itself over the border between
Mexico, California, and Arizona, drier air will be advected into the
Four Corners on westerly to southwesterly flow. This will contribute
to the daily downturn in convective activity.
Across the lower elevations of eastern Utah and western Colorado,
low minimum relative humidity values will persist through the
period. However, synoptic winds remain light through the end of the
week and into the weekend, resulting in localized critical fire
weather conditions where afternoon gusts manage to over-perform.
However, a trough approaching the West Coast late in the weekend
will nose an upper level jet into the region, and create a
tightening pressure gradient aloft, all resulting in strengthening
surface winds. This means that more widespread critical fire weather
conditions are looking increasingly likely for early next week.
Temperatures will remain near normal through the period.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1141 AM MDT Tue Jul 29 2025
Scattered to broken cloud cover will pool along the Continental
Divide and on the terrain to the west today. Showers and
thunderstorms will form on the terrain as well. Included TEMPO
TSRA at mountain terminals this afternoon. Brief ceiling
reductions and gusty outflow winds will pose challenges to
aviators today. Showers will decay around sunset. Some leftover
cloud cover will hang around the mountains overnight, but VFR
conditions will prevail into the end of this TAF period. Winds
will be generally light southwesterly with a few afternoon
gusts on terrain. Outflow winds are expected to be erratic
around showers and gust 35 to 45 mph.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jul 29, 2:30 AM MST, 13 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Tue Jul 29 2025
COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Tue Jul 29 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Isolated to scattered showers and a few storms will be possiblethis
afternoon and evening, mainly over the San Juans and central
mountains. Gusty outflow winds will be the main concern.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Moisture will slowly start to increase from the south causing
convection to increase. The widest coverage looks to occur on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 29, 2:02 PM MST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
302 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Tstm Wnd Gst 3 NW Aspen 39.23N 106.87W
07/29/2025 M49 MPH Pitkin CO ASOS
ASOS station KASE 3 S Woody Creek.
&&Local storm report, Jul 29, 2:04 PM MST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
304 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM Non-Tstm Wnd Gst Meeker 40.05N 107.88W
07/29/2025 M49 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
&&Local storm report, Jul 29, 2:14 PM MST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
314 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Tstm Wnd Gst 1 S Basalt 39.36N 107.03W
07/29/2025 M50 MPH Pitkin CO Mesonet
Mesonet station CO101 082w023 Basalt-Holland
Hills.
&&High Wind, Central Yampa River Basin
- When
- July 29, 3:30 PM MST to 3:45 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph occurred at the Rangely Airport at 1535 MST due to a decaying shower with no lightning present.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20253 deaths · 1 event
- Heat in Texas, July 29, 20251 death · 1 event
- Excessive Heat and Heat in Mississippi, July 29 to 31, 202566 events
- Excessive Heat and Heat in Tennessee, July 29 to 31, 202563 events
- Hail and Damaging Winds in North Dakota, July 29, 2025$145,000 · 1 in hail · 5 events
- Damaging Winds in Mississippi, July 29, 2025$107,000 · 52 kt wind · 2 events
- Damaging Wind in Missouri, July 29, 2025$75,000 · 50 kt wind · 1 event
- Excessive Heat and Heat in Oklahoma, July 29 to 31, 202543 events
- Damaging Winds in Iowa, July 29 to 30, 2025$50,000 · 59 kt wind · 7 events
- Damaging Winds and Lightning Strike in Louisiana, July 29, 2025$35,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, July 29, 202572 kt wind · 34 events
- Damaging Winds in South Dakota, July 29, 202574 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285749.